Hair loss

I would be interested to hear if other women have suffered from hair loss that has not corrected itself. It is over a year since I finished chemo and radiotherapy and I have male patterned baldness. This has been a tough year- I survived surgery and chemo only to be dealt this blow. Many tears have been shed and I am beginning to believe that I will always look like this. I am considering buying another wig to wear to work but am worried that it will be too hot. My 2 year mammogram is coming up and I have to keep the rising sense of panic under control.
i would be interested in starting a group for follicley challenged women but I don’t know how. I don’t think the average woman using this site needs to add this worry about this side effect along with all the other things going on in their journeys

Comments

  • melclaritymelclarity Member Posts: 2,716
    @prudencerose

    I'm so sorry to hear that the hair loss hasn't corrected itself, I know there have been other women on here in the past that have had similar problems. I can't help much as mine grew back no worries. However, I do recall there seemed to be a common link with Docetaxel? 

    Here is the link of the thread where it was raised.

    http://onlinenetwork.bcna.org.au/discussion/14985/permanent-hair-loss/p1

    Melinda xo


  • prudenceroseprudencerose Member Posts: 35
    Thanks for that. It is interesting to read other people’s comments and hear my feelings expressed by others. You feel like you should be grateful but I feel so sad. The breast screen bus is in town again and it makes me so sad to think that someone else is about to lose a chunk of their life with treatments and appointments. My oncologist did say that ‘ a very few’ women do not get their hair back. I had AC for 12 weeks, paclitaxel for 7 and then 2 rounds of docetaxel. But you don’t see women without hair! You don’t imagine that it will be you that doesn’t get their hair back. I read now that male patterned baldness can affect up to 6% of women on docetaxel. I therefore am cross that my oncologist looks surprised when he sees me. Put this with hot flushes and vaginal dryness and I feel cheated. I am going to look at wigs again in the new year to see if I can face wearing one again.
  • AfraserAfraser MelbourneMember Posts: 1,461
    Hi prudencerose

    I can imagine how dispiriting the loss of your hair is. I didn't worry too much about losing mine as I was told repeatedly it was a temporary thing. At least your oncologist acknowledged the problem. A "very few" may be reassuring unless it's you! I started losing more hair than normal a year after my hair grew back. It sent me on a flurry of consultations. Mercifully it seems that my post chemo hair has " adjusted" to a new shedding pattern. 3 years on from then it's fine, but I can remember clearly how I felt. I realise that no-one wants to scare people about something that may not happen. Ditto vaginal dryness! My partner and I are old enough and wise enough to go with the flow (or the lack thereof as the case may be!) but this is a hell of a blow otherwise. Messy lubricants, pessaries with stroke warnings, give me a break. Now my oncologist says ten years of Femara may be better than five! Luckily he combines keeping up with research with a healthy scepticism unless results can be replicated. Will worry about that one next year. I wore a synthetic wig when bald, found it easy, light. If it happened to me, that's what I would do again. I went to Head Complements in Ringwood (sorry not sure where you are). It also taught me to appreciate what women with alopecia go through. Best wishes
  • melclaritymelclarity Member Posts: 2,716
    Ohhh @prudencerose I am so sorry and I agree, I'd be so angry with your Oncologist as yes it seems to be the Docetaxel where this is happening according to other ladies recounts. I really hope somehow you can find some assistance. x 
  • Caro SialaterCaro Sialater Member Posts: 2
    Hi P. 10 months after my chemo finished and I also have very thin, patchy hair and am too embarrassed to go out in public without wearing my hat. I am also upset that my oncologist gave me no information regarding potential side effects of the chemo drugs on hair regrowth. My breast care nurse was also surprised to hear my hair is not growing back properly. We need to improve communication between oncologists and cancer patients. Perhaps we could contact their professional network as a part of this network? I was also on docetaxol and had 6 rounds as I had a very aggressive HER2 cancer. Not sure whether the additional 2 rounds have caused the hair regrowth problem.
    Does anyone know how to stimulate hair growth? My oncologist suggested using 'soft' hair products like baby shampoo, dermaveen, moogoo or aveeno. (I already use these products as I have a sensitive scalp and psoriasis)
  • primekprimek Broken HillMember Posts: 3,958
    @sillysam83 You may be able to add your experience to this thread. 
  • kezmusckezmusc Member Posts: 219
    OOHHH.  That stinks to say the least.  As if everything isn't hard enough.  I have an acquaintence that is a hair dresser and she  has had a  number of clients that have used Fusion brand hair tonic supplements with great results for faster, thick regrowth after chemo and woment who just have really thin hair.  I used the cold caps with good results but it still thinned quite a bit.  I took these tables for the 6 weeks between surgery and chemo (thought I might give it a head start) and 6 weeks after chemo. (The manufacturer doesn't recommend it to be taken during chemo) I definately noticed the difference in the speed of regrowth. I was a bit concerned about the warning on the Phytofol so I halved the dose to two tablets instead of four and found it still worked.  They are about $40 a bottle. Fingers crossed for you. All the best.  XOXO
  • pammiesydpammiesyd Member Posts: 14
    My hair grew back post chemo and lasted through femara and arimidex. After about 18 months I changed to tamoxifen because of side effects of the first two. About 6 months later my hair started falling out. My oncologist said it was probably because of the tamoxifen but it may not grow back. I stopped the tamoxifen for 3 months, but had no improvement. Now another 3 years on, I have resigned myself to losing my hair gradually. I couldn't be bothered wearing my wig or a hat. It is too hot with the inability of my body to regulate its temperature properly.
  • prudenceroseprudencerose Member Posts: 35
    Sorry to hear that pammiesyd! It’s obvious that while we are in the minority, we are by no means alone. 
Sign In or Register to comment.